Winter Weather, Parmer
- When
- December 23, 11:00 PM CST to December 24, 3:00 PM CST
- Where
- Parmer forecast zone
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 34.530, -102.784 (the zone’s center; the record gives no point)
A major winter storm brought blizzard conditions and widespread significant snow accumulations to the South Plains region of west Texas on Christmas Eve. The remnant snow pack resulted in a subsequent and rare White Christmas for much of west Texas.
Every event with a place to put it; 31 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A major winter storm brought blizzard conditions and widespread significant snow accumulations to the South Plains region of west Texas on Christmas Eve. The remnant snow pack resulted in a subsequent and rare White Christmas for much of west Texas.
Widespread light rain developed over much of west Texas on the 23rd. By late afternoon, the rain intermittently changed to or mixed with snow over portions of the extreme southwestern Texas Panhandle. The full transition toward snow, however, occurred rapidly over the entire region late in the evening and heavy snow then fell over a large part of west Texas during the overnight hours and persisted into the afternoon of the 24th.
As the parent upper air storm system ejected eastward along the Interstate 20 corridor (just south of the South Plains region) during the morning hours of the 24th, severe gradient winds with gusts between 60 and 70 mph began to accompany the snowfall over the extreme southeastern Panhandle and the northeastern South Plains. More widespread gusts around 50 mph were observed elsewhere across the South Plains. The winds and snow combined to result in white-out conditions, snow drifts as high as eight feet, and dangerous travel on area roadways.
Numerous road closures and automobile accidents were reported across the region. A man died near Dimmitt (Castro County) when his pickup truck became stalled in a large snow drift. The vehicle subsequently ran over him during efforts to free the truck from the drift. At least five persons were injured in accidents on Lubbock (Lubbock County) city streets, and another motorist was reportedly injured in a multi-vehicle accident along U.S. Highway 84 near Post (Garza County). A nine vehicle pile-up was reported on U.S. Highway 380 east of Tahoka (Lynn County). Local officials in Childress County additionally reported more than 50 accidents along U.S. Highway 287 in blizzard white-out conditions. A number of stalled vehicles also were reported in Castro, Cottle, Hockley, and Parmer Counties. Total damages were estimated to approach $1 million.
Localized reports of power outages were received, but no prolonged or widespread blackouts were experienced.
Reported snow accumulations follow: 9 inches at Post (Garza County), 8 inches at Amherst (Lamb County), 7 inches at Littlefield (Lamb County), 7 inches at Shallowater (Lubbock County), 6 inches at Kress (Swisher County), 6 inches at Smyer (Hockley County), 5 inches at Cedar Hill (Floyd County), 5 inches at Flomot (Floyd County), 5 inches at Lake Alan Henry (Garza County), 5 inches at Levelland (Hockley County), 5 inches at Lorenzo (Crosby County), 5 inches at Lubbock (Lubbock County), 5 inches at Memphis (Hall County), 5 inches at Plainview (Hale County), 5 inches at Slaton (Lubbock County), 5 inches at Sudan (Lamb County), 5 inches at Tahoka (Lynn County), 5 inches at Whiteface (Cochran County), 4 inches at Abernathy (Hale County), 4 inches at Brownfield (Terry County), 4 inches at Crosbyton (Crosby County), 4 inches at Dimmitt (Castro County), 4 inches at Estelline (Childress County), 4 inches at Flomot (Motley County), 4 inches at Floydada (Floyd County), 4 inches at Guthrie (King County), 4 inches at Hale Center (Hale County), 4 inches at Hart (Castro County), 4 inches at Muleshoe (Bailey County), 4 inches at Paducah (Cottle County), 4 inches at Petersburg (Hale County), 4 inches at Plains (Yoakum County), 4 inches at Quitaque (Briscoe County), 4 inches at Ropesville (Hockley County), 4 inches at Southland (Garza County), 3 inches at Friona (Parmer County), 3 inches at Spur (Dickens County), 3 inches at Jayton (Kent County), 2 inches at Childress (Childress County).
Severe wind gusts measured by the Texas Tech Univeristy West Texas Mesonet and the KVII-TV Schoolnet included:
68 mph at Memphis (Hall County), 64 mph at Silverton (Briscoe County), 59 mph at Paducah (Cottle County), 59 mph at Turkey (Hall County), 58 mph at Childress (Childress County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Dec 23, 9:46 PM CST, 1 hour 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 946 PM CST WED DEC 23 2009 .UPDATE... UPPER LOW NEAR ROSWELL NEW MEXICO ROTATING TO THE EAST-SOUTHEAST SHOULD BE ABOUT ON TRACK WITH LATEST RUC AND WRF/NAM SOLUTIONS. BOTH NOW SHOW HEAVY SNOW BAND ACROSS MUCH OF AREA OVERNIGHT INTO EARLY THURSDAY. HAVE EXPANDED THE WINTER STORM WARNING INTO SOUTHERN ROLLING PLAINS WITH THIS ISSUANCE. ALSO ADDED MORE BLOWING SNOW LATER TONIGHT AND EARL THURSDAY. ADJUSTED THURSDAY HIGHS DOWN SLIGHTLY MOST AREAS WITH ANTICIPATED COLD ADVECTION AND PROBABLE SNOW COVER. RMCQUEEN && .PREV DISCUSSION... /ISSUED 520 PM CST WED DEC 23 2009/ AVIATION... POTENT WINTER STORM ACROSS NEW MEXICO CONTINUED TO PROVIDE THE SOUTH PLAINS WITH PRECIPITATION IN LIQUID FORM AT THIS TIME. AS TEMPERATURES CONTINUED TO FALL THIS EVENING...SNOW WILL BE THE DOMINATING PRECIPITATION TYPE. AS OF 23Z...KLBB WAS REPORTING IFR FOG AND CLOUD DECK CONDITIONS WITH MODERATE RAIN. THE BAND OF PRECIPITATION HAS NOT YET REACHED KCDS...BUT WILL IN THE NEXT HOUR OR SO. MVFR TO IFR CRITERIA WILL PREVAIL THROUGHOUT MOST OF THE TAF PERIOD AT BOTH SITES...WITH CHANCES OF RASN AND RAPL DEVELOPING LATER TONIGHT AT KLBB AND KCDS RESPECTIVELY...BEFORE COMPLETELY CHANGING OVER TO SN. WINDY CONDITIONS MAY OCCUR THURSDAY AFTERNOON IN THE WAKE OF THE PROPAGATING WINTER STORM SYSTEM...POSSIBLY INDUCING BLOWING SN IF IT HAS YET HAD A CHANCE TO MELT. PREV DISCUSSION... /ISSUED 405 PM CST WED DEC 23 2009/ SHORT TERM... STRONG WINTER STORM WITH SIGNIFICANT IMPACTS FOR THE SOUTH PLAINS DEVELOPING AS WE SPEAK. UPPER LOW CURRENTLY DIGGING ACROSS CENTRAL NM EXPECTED TO CONTINUE TO DEEPEN AS IT TRACKS ACROSS THE NORTHERN PERMIAN BASIN THIS EVENING. THIS WILL PUT THE SOUTH PLAINS IN PRIME LOCATION FOR HEAVY SNOW. EXPECT BAND OF HEAVIEST PRECIPITATION TO EXTEND FROM JUST WEST OF LUBBOCK NORTHEAST INTO THE NORTHERN ROLLING PLAINS BY 12Z THU. HAVE THEREFORE UPGRADED TO WINTER STORM WARNING FOR MUCH OF THE AREA WITH AMOUNTS OF 4-6 INCHES EXPECTED WITH LOCALLY HIGHER STORM TOTALS. COLD FRONT HAS SLOWLY BEEN WORKING SOUTH THROUGH THE NORTHERN COUNTIES TODAY AND WILL SURGE SOUTH THIS EVENING AS SURFACE LOW MOVES INTO N TX IN ADVANCE OF THE UPPER SYSTEM. LARGE SCALE FORCING ALREADY UNDERWAY WITH LARGE PRECIPITATION SHIELD EXTENDING FROM THE PANHANDLE ACROSS THE WESTERN SOUTH PLAINS INTO FAR WEST TEXAS. TEMPERATURES HAVE QUICKLY COOLED UNDER HEAVIEST PRECIP WITH SNOW BEING REPORTED ACROSS THE NORTHWEST SOUTH PLAINS AND SOUTHWEST PANHANDLE AS OF 21Z. PRECIP THIS EVE WILL BE ENHANCED SOME BY MID LEVEL FRONTOGENETICAL FORCING AND UPPER LEVEL DIVERGENCE ASSOCIATED WITH 140KT SUBTROPICAL JET EJECTING ACROSS THE BIG BEND. CONFIDENCE IN HEAVIER AMOUNTS INCREASED WITH 18Z NAM DEPICTING SYSTEM TAKING MORE SOUTHERN TRACK JUST SOUTH OF THE AREA PROVIDING DEEP AND PERSISTENT LIFT IN FAVORED DENDRITIC GROWTH ZONE FROM AROUND 00Z THROUGH MIDNIGHT. NO CG STRIKES HAVE BEEN OBSERVED WITH SYSTEM THIS AFTERNOON...AND CONVECTIVE POTENTIAL ACCORDING TO EPV FIELDS LOOKS TO BE LIMITED TO AREAS SOUTH AND EAST OF THE MAIN PRECIP SHIELD. STILL SOME HEAVIER BANDS LIKELY TO DEVELOP AS DEFORMATION ZONE SETS UP NORTH OF THE UPPER LOW TRACK. PRECIPITATION WILL BE SLOW TO END THURSDAY MORNING ACROSS THE ROLLING PLAINS AS TROWAL REGION EXTENDS ALONG THE RED RIVER. PRECIPITATION ON THE CAPROCK HOWEVER SHOULD TAPER OFF QUICKLY AFTER 12Z THU WITH BULK OF ACCUMULATION SNOW ENDING THERE BY 09Z. LATEST NAM FALLING IN LINE WITH THE 12Z GFS ON STRONG SURFACE WINDS DEVELOPING TOWARD DAYBREAK ACROSS THE AREA AS SURFACE LOW DEEPENS NEAR ARKLATEX REGION AND CANADIAN HIGH PRESSURE BEGINS TO NOSE INTO THE HIGH PLAINS. WINDS TO ADVISORY LEVEL /GREATER THAN 30 MPH/ WILL BE POSSIBLE ESPECIALLY OFF THE CAPROCK THURSDAY. WITH THE POTENTIAL FOR CONTINUED SNOWFALL AND/OR SNOW ON THE GROUND NEAR WHITE-OUT CONDITIONS WILL BE A POSSIBILITY NORTH OF THE HIGHWAY 70 CORRIDOR AND ALONG AND EAST OF INTERSTATE 27. HAVE THEREFORE EXTENDED THE WINTER STORM WARNING THROUGH 18Z THU PRIMARILY FOR WIND/BLOWING SNOW THREAT. NEXT SHIFTS WILL HAVE TO MONITOR FOR POSSIBLE WIND ADVISORY EXTENDING PAST WINTER STORM WARNING THURSDAY AFTERNOON OFF THE CAPROCK. NEXT POLAR JET DROPS INTO NM LATE THU AND PREVIOUS FORECAST HAD SOME LIGHT SNOW CHANCES FAR NW LATE IN THE DAY. HAVE MAINTAINED THAT BUT LIKELIHOOD OF ADDITIONAL ACCUMULATIONS LOOKS VERY LIMITED ATTM IF PRECIP MATERIALIZES AT ALL. LONG TERM... 00Z FRIDAY THROUGH DAY 7 WINTER STORM SHOULD BE EXITING THE REGION BY THE START OF THE FCST PERIOD WITH MERGING OF UPPER LEVEL LOW MOVING SOUTH OUT OF THE CANADIAN PRAIRIES BEFORE PUSHING TOWARD NEW ENGLAND. OUT WEST...STRONG RIDGING BUILDS ACROSS THE PACIFIC COAST WHICH PERSISTS THROUGH THE WEEKEND. BY LATE MONDAY...NEGATIVELY TILTED TROUGH SLIDES IN UNDER THE RIDGE YIELDING THE NEXT CHANCE OF PRECIP ACROSS THE AREA. RETURN FLOW ATTEMPTS TO BECOME ESTABLISHED ACROSS THE WEST ON FRIDAY MORNING BEFORE ANOTHER COLD FRONT REINFORCES THE NORTHERLY FLOW...AT LEAST UNTIL SUNDAY. THERE IS SOME RISK OF SOME LIGHT PRECIP DEVELOPING ON THE BACK SIDE OF THE LOW...BUT...AT PRESENT...SOUNDINGS APPEAR TOO DRY. SOUTHEASTERLY UPSLOPE FLOW THEN BECOMES ESTABLISHED AREAWIDE WITH SOME RAIN SHOWER ACTIVITY POSSIBLE LATE MONDAY CHANGING OVER TO SNOW ON TUESDAY. 26 && .PRELIMINARY POINT TEMPS/POPS... FRIONA 21 30 15 35 14 / 80 20 10 10 0 TULIA 23 30 16 36 15 / 90 20 10 10 0 PLAINVIEW 24 29 18 37 16 / 90 30 10 10 0 LEVELLAND 24 30 19 40 18 / 80 20 0 10 0 LUBBOCK 25 32 20 39 19 / 90 30 0 10 0 DENVER CITY 26 38 21 43 19 / 70 20 0 0 0 BROWNFIELD 26 36 21 42 19 / 80 20 0 10 0 CHILDRESS 29 31 19 38 19 / 90 50 10 10 0 SPUR 30 35 21 41 20 / 90 50 0 10 0 ASPERMONT 31 37 21 41 21 / 80 60 10 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING UNTIL NOON CST THURSDAY FOR THE FOLLOWING ZONES: TXZ022>044. WINTER WEATHER ADVISORY UNTIL NOON CST THURSDAY FOR THE FOLLOWING ZONES: TXZ021. && 05/99
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 402 PM CST WED DEC 23 2009 TXZ021>044-242215- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 402 PM CST WED DEC 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...THIS AFTERNOON AND TONIGHT WINTER WEATHER WINTER STORM WARNINGS AND ADVISORIES ARE IN EFFECT. SNOWFALL... NOW ONGOING OVER THE EXTREME SOUTHWESTERN PANHANDLE AND THE NORTHWESTERN SOUTH PLAINS...WILL GRADUALLY OVERSPREAD THE REMAINDER OF THE REGION THIS EVENING. A PERIOD OF HEAVY SNOW IS EXPECTED TO DEVELOP OVER THE CENTRAL AND NORTHERN SOUTH PLAINS BY LATE EVENING...AND PERSIST NORTHEASTWARD TOWARD THE EXTREME SOUTHEAST PANHANDLE AND THE NORTHERN ROLLING PLAINS OVERNIGHT. WIDESPREAD ONE INCH ACCUMULATIONS ARE EXPECTED...WITH A BROAD AREA OF 3 TO 6 INCH ACCUMULATIONS EXPECTED OVER THE CENTRAL AND NORTHERN SOUTH PLAINS...AND THE SOUTHEASTERN PANHANDLE AND NORTHERN ROLLING PLAINS BY THURSDAY MORNING. LOCALIZED HIGHER SNOW TOTALS ARE POSSIBLE. PLEASE REFER TO THE CURRENT WARNINGS AND ADVISORIES FOR COUNTY SPECIFIC FORECASTS AND IMPACTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY TONIGHT/S WINTER STORM WILL LINGER INTO THURSDAY MORNING... ESPECIALLY OVER THE EXTREME SOUTHEASTERN PANHANDLE AND THE NORTHERN ROLLING PLAINS. NORTHERLY WINDS SUSTAINED AROUND 30 MPH WILL RESULT IN AREAS OF BLOWING SNOW THERE BETWEEN SUNRISE AND MIDDAY. .SPOTTER INFORMATION STATEMENT... LOCAL AUTHORITIES AND EMERGENCY PERSONNEL ARE ENCOURAGED TO RELAY REPORTS OF SNOWFALL AND PUBLIC IMPACTS TO THE NATIONAL WEATHER SERVICE IN LUBBOCK.
The national radar mosaic for the moment the first event began.
20 winter storm, 7 blizzard, 4 winter weather. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Winter Storm, Castro | 2009-12-24 | 63 | Male | Vehicle/Towed Trailer | Indirect |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, December 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 207790, 207791, 207792, 207793, 207794, 207795, 207796, 207797, 207798, 207799, 207800, 207801, 207802, 207803, 207804, 207805, 207806, 207807, 207808, 207809, 207810, 207811, 207812, 207813, 207783, 207784, 207785, 207786, 207787, 207788, 207789.